Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 12, NWS Wilmington, OH

March 14, 2024Auglaize County, Ohio

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 7:02 PM EDT for Auglaize County, Ohio. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 7:02 PM EDT (23:02 UTC)
Expired
Mar 14, 2024, 7:30 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Auglaize County, OH

The radar

The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 7:08 PM EDTTORNADO4 Nw Saint Marys, OHEMA reports large tornado on the ground north of Highway 33 near the Auglaize/Mercer county line. Time estimated.
Mar 14, 7:29 PM EDTTORNADO4 Nne Botkins, OH*** 3 FATAL, 27 INJ *** EF3 tornado with winds to 155 MPH confirmed in Auglaize County OH and Logan County OH. This tornado began south of Wapakoneta and is believed to have ended east of Bellefontaine.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WFUS51 KILN 142302
TORILN
OHC011-142330-
/O.NEW.KILN.TO.W.0012.240314T2302Z-240314T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
702 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Auglaize County in west central Ohio...

* Until 730 PM EDT.

* At 702 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Celina, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wapakoneta, St. Marys, Fort Shawnee, Cridersville, New Knoxville,
  Moulton, Buckland, Fryburg, Kossuth and Bulkhead.

This includes I-75 in Ohio between mile markers 106 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8410
      4048 8408 4048 8446 4067 8445 4069 8430
      4069 8422
TIME...MOT...LOC 2302Z 272DEG 37KT 4055 8452 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hatzos
3 follow-up statements
229 
WWUS51 KILN 142309
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
709 PM EDT Thu Mar 14 2024

OHC011-142330-
/O.CON.KILN.TO.W.0012.000000T0000Z-240314T2330Z/
Auglaize OH-
709 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR AUGLAIZE
COUNTY...

At 709 PM EDT, radar indicated that a tornado-producing storm was
located near St. Marys, moving east at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Emergency management reported a tornado near the Mercer and 
         Auglaize county line.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, Cridersville, New Knoxville,
Moulton, Buckland, Fryburg, Kossuth, State Route 116 at State Route
197, and Bulkhead.

This includes I-75 in Ohio between mile markers 106 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8410
      4048 8408 4048 8446 4067 8445 4069 8430
      4069 8422
TIME...MOT...LOC 2309Z 268DEG 36KT 4056 8444 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Hatzos
770 
WWUS51 KILN 142312
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
712 PM EDT Thu Mar 14 2024

OHC011-142330-
/O.CON.KILN.TO.W.0012.000000T0000Z-240314T2330Z/
Auglaize OH-
712 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR AUGLAIZE
COUNTY...

At 711 PM EDT, a confirmed large and extremely dangerous tornado was
located near St. Marys, moving east at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. Auglaize County EMA 
         reported a tornado producing damage.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, Cridersville, New Knoxville,
Moulton, Buckland, Fryburg, Kossuth, State Route 116 at State Route
197, and Bulkhead.

This includes I-75 in Ohio between mile markers 106 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8410
      4048 8408 4048 8446 4067 8445 4069 8430
      4069 8422
TIME...MOT...LOC 2311Z 272DEG 37KT 4056 8442 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

Hatzos
842 
WWUS51 KILN 142321
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
721 PM EDT Thu Mar 14 2024

OHC011-142330-
/O.CON.KILN.TO.W.0012.000000T0000Z-240314T2330Z/
Auglaize OH-
721 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHWESTERN AUGLAIZE COUNTY...

At 720 PM EDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Wapakoneta, moving east at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, Cridersville, New Knoxville,
Moulton, Buckland, and Fryburg.

This includes I-75 in Ohio between mile markers 106 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4048 8440 4063 8441 4066 8420 4066 8411
      4064 8411 4064 8410 4048 8408
TIME...MOT...LOC 2320Z 269DEG 36KT 4059 8427 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Special weather statement, Mar 14, 4:44 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT Thu Mar 14 2024

KYZ100-142115-
Lewis KY-
444 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was located 7 miles west of Camp
Dix, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Stricklett,
Petersville, Glen Springs, Harris, Tannery, Kinniconick, and Emerson.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8351 3860 8347 3856 8310 3853 8312
      3854 8314 3850 8317 3849 8319 3847 8319
      3845 8320 3845 8321 3844 8321 3843 8324
      3836 8323 3835 8324 3834 8323
TIME...MOT...LOC 2042Z 279DEG 32KT 3847 8340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Mar 14, 5:03 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Tollesboro              38.57N 83.57W
03/14/2024                   Lewis              KY   Law Enforcement

            tree down on car - time estimated.

0435 PM     Tstm Wnd Dmg     7 E Tollesboro          38.56N 83.44W
03/14/2024                   Lewis              KY   Law Enforcement

            tree limbs down - time estimated.

&&
Local storm report, Mar 14, 5:28 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             2 NW Falmouth           38.69N 84.36W
03/14/2024  E1.00 inch       Pendleton          KY   Emergency Mngr

            Photo verified. Time estimated.

&&
Local storm report, Mar 14, 6:49 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             8 WSW Rockford          40.63N 84.78W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

&&
Local storm report, Mar 14, 6:50 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:56 PM EDTSpecial Weather StatementILNMercer34 min
Mar 14, 3:23 PM EDTSpecial Weather StatementILNBrown37 min
Mar 14, 3:37 PM EDTSpecial Weather StatementILNLicking23 min
Mar 14, 3:50 PM EDTSpecial Weather StatementILNPike25 min
Mar 14, 4:08 PM EDTSpecial Weather StatementILNPike37 min
Mar 14, 6:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Mar 14, 6:47 PM EDTTornado WarningILNMercer28 min
Mar 14, 7:13 PM EDTSevere Thunderstorm WarningILNAuglaize, Mercer, Shelby32 min
Mar 14, 7:27 PM EDTTornado WarningILNAuglaize, Hardin, Logan, Shelby33 min
Mar 14, 7:38 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby37 min
Mar 14, 7:51 PM EDTTornado Warning Considerable damage threatILNLogan, Union39 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.